Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Have had neurological problems, get muscle twitching and pain. Suffer from anxiety and have ALS. Suggest?

Jul 2013
User rating for this question
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
I have had neurological problems on and off for the last 2 years. This last episode has lasted 4 months. I get muscle twitching and pain, mainly in my legs. I have seen a neurologist several times and also my GP. They all say there is nothing serious going on but can't give me a diagnosis. The last visit to my GP I asked if she would check my neuro obs. She tested the strength in my legs and feet which was fine, she also checked my reflexes which she said were 2 out of 4. Can you tell me what she can deduce from this. I suffer from health anxiety and am worried in case I have ALS, which my MDT say I don't have.
Posted Sun, 22 Sep 2013 in Brain and Spine
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Brief Answer:
Your symptoms may not be due to Pathological cause

Detailed Answer:
Hi, thanks for writing to XXXXXXX

Generally, Muscle power or strength along with deep tendon reflexes in legs are checked to ascertain the integrity (functioning) of the supplying nerves in the involved area. A tendon reflex of Grade 2 is considered NORMAL and signifies no involvement of nerves.

Even the possibility of ALS (amyotrophic lateral sclerosis) is unlikely in your case because you dont have any other symptomatology of ALS which include Foot drop, Clumsiness and weakness in Hands, Slurring speech, difficulty in swallowing etc

I attribute your muscle twitches and pain in your legs to the adverse reactions caused by SERTRALINE and CARBAMAZEPINE. Both of these drugs will produce muscle aches, twithes, trembling, cramps, numbness, tingling etc as their side effects.

So, I suggest you to consult your treating doctor and discuss the issues.

Hope I have addressed your query. Happy to help further
Above answer was peer-reviewed by
Follow-up: Have had neurological problems, get muscle twitching and pain. Suffer from anxiety and have ALS. Suggest? 4 minutes later
I had these symptoms prior to taking the medicatio
Answered by Dr. K. Naga Ravi Prasad 12 minutes later
Brief Answer:
Your symptoms may be PHYSIOLOGICAL.

Detailed Answer:
Hi, Nice to hear from you.

If your symptoms are present prior to taking the medications, then I assume that your muscle twitches are due to Physiological causes.

Muscle twitches and aches can happen for lots of reasons like ANXIETY (in your case as mentioned in your first query), STRESS, CONSUMING TOO MUCH CAFFEINE, A POOR DIET etc.

So, the general measures to treat muscle twitches include
* getting enough sleep
* avoiding caffeinated drinks
* eating healthy foods like lots of fresh fruits and vegetables

Hope I have justified your query. Good day
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor